Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 8, NWS Wilmington, NC

March 18, 2017Pender County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Mar 18, 2017, 7:45 PM EDT for Pender County, North Carolina. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2017, 7:45 PM EDT (23:45 UTC)
Expired
Mar 18, 2017, 8:43 PM EDT
In force
58 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pender County, NC

The radar

The Wilmington radar (KLTX), 65 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2017-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2017-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 345 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1630 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
345 m²/s²
0-3 km storm-relative helicity
399 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

377 
WUUS52 KILM 182345
SVRILM
NCC141-190115-
/O.NEW.KILM.SV.W.0008.170318T2345Z-170319T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
745 PM EDT SAT MAR 18 2017

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  Pender County in southeastern North Carolina...

* Until 915 PM EDT

* At 745 PM EDT, a severe thunderstorm was located near Lagoon, or 15
  miles east of Elizabethtown, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Law enforcement. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Burgaw, Hampstead, Topsail Beach, Penderlea, Point Caswell, Maple
  Hill, Long Creek, Ashton, Rocky Point, Currie, Wards Corner, The
  Borough, Scotts Hill, Woodside, White Stocking, Murray Town, Rooks,
  Malpass Corner, Montague and Willard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3439 7759 3429 7773 3435 7780 3439 7782
      3436 7789 3438 7792 3436 7793 3438 7796
      3437 7799 3434 7799 3433 7803 3437 7814
      3436 7821 3440 7825 3446 7818 3450 7825
      3454 7827 3472 7811 3472 7768 3449 7758
TIME...MOT...LOC 2345Z 278DEG 36KT 3454 7835 

HAIL...1.00IN
WIND...60MPH
 
$$

MBB
2 follow-up statements
750 
WWUS52 KILM 190015
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
815 PM EDT SAT MAR 18 2017

NCC141-190115-
/O.CON.KILM.SV.W.0008.000000T0000Z-170319T0115Z/
Pender NC-
815 PM EDT SAT MAR 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR PENDER COUNTY...

At 815 PM EDT, a severe thunderstorm was located near Malpass Corner,
or near Burgaw, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Burgaw, Hampstead, Topsail Beach, White Stocking, Penderlea, Maple
Hill, Long Creek, Murray Town, Malpass Corner, Ashton, Willard, Rocky
Point, Topsail, Wards Corner, Scotts Hill, Woodside, Edgecomb, Castle
Hayne, St. Helena and Watha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3439 7759 3429 7773 3435 7780 3439 7782
      3436 7789 3438 7792 3436 7793 3438 7796
      3437 7799 3434 7799 3433 7803 3440 7803
      3450 7811 3472 7811 3472 7768 3449 7758
TIME...MOT...LOC 0015Z 278DEG 36KT 3450 7799 

HAIL...1.00IN
WIND...60MPH
 
$$

JDW
385 
WWUS52 KILM 190043
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
843 PM EDT SAT MAR 18 2017

NCC141-190053-
/O.CAN.KILM.SV.W.0008.000000T0000Z-170319T0115Z/
Pender NC-
843 PM EDT SAT MAR 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR PENDER COUNTY IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

LAT...LON 3439 7759 3429 7773 3435 7780 3439 7782
      3436 7789 3438 7792 3436 7793 3438 7796
      3437 7799 3434 7799 3433 7803 3440 7803
      3450 7811 3472 7811 3472 7768 3449 7758
TIME...MOT...LOC 0042Z 278DEG 36KT 3446 7765 

$$

JDW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 7:28 PM EDT, 17 minutes earlier.

Area forecast discussion, Mar 18, 7:28 PM EDT, 17 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
728 PM EDT Sat Mar 18 2017

.SYNOPSIS...
A cold front will push through tonight and bring some drier air
into the area Sunday and Monday. The upcoming week will feature
a gradual warmup until the next front arrives Tuesday night or
Wednesday.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 645 PM Saturday...Have upped the thunderstorm threat
mainly for the ILM NC CWA thru this evening. Latest meso-analysis
indicates the threat for convection well into the evening hrs.
Instability was in question earlier due to lack of insolation
but apparently enough, just shy of 1000 CAPE, to support
convection let alone strong to isolated severe possibilities.
Dynamics aloft in the form of a mid-level s/w trof or potent
vort across central NC at the moment, will lift NE away from the
ILM CWA later this evening. Will continue the threat for
isolated severe for the ILM NC Counties this evening which
is now stated in the updated HWO.

Previous.....................................................
As of 300 PM Saturday...The latest surface observations
indicate the cold front is now moving into Western North
Carolina. This front will continue to move south and east this
afternoon and evening. The mostly mid level induced rainfall is
now moving out of the CWA. The forecast challenge is the extent
a decent shortwave aligned mostly with the front cranks up
another round of showers this evening. Regional radar loops show
activity increasing in Eastern Tennessee with even a little
lightning in the mix. The forecast shows the lull in pops this
afternoon with increasing values in the evening. I also
increased overnight lows in respect to recent guidance which has
warmed also. Expect very gusty condiitons Sunday under mostly
sunny skies.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 300 PM Saturday...An easing gradient Sunday night as high
pressure builds in will allow for wind to eventually go near calm.
Temperatures will radiate 5-8 degrees below climatology, getting
into the upper 30s in most areas. Downsloping NW mid level flow and
surface high to our south will bring a sunny and near seasonable day
Monday. Increasing surface moisture and cloud cover will keep Monday
night very mild with lows near 50.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 300 AM Saturday...The next cold front should arrive in
the Carolinas Tuesday evening, sinking south across our area
overnight. A weak wave of low pressure moving eastward along the
front won't intensify significantly until it reaches the ocean
and begins to feed on the better low-level baroclinicity
present there. There is a good deal of difference in timing between
the GFS which is faster with the frontal passage and farther
south with the low versus the slower/more northern ECMWF. Should
either model verify the better shower chances with the front
should exist across North Carolina, with generally drier mid-
level air across South Carolina limiting rainfall potential
there. I have even put the potential of some thunder in the
forecast Tuesday evening as there should be small elevated
instability coupled with reasonably strong dynamics aloft. PoPs
have been raised to 40-60 percent across SE North Carolina,
lesser changes to the south.

Another cool to cold airmass should follow this system for
Wednesday and Thursday. The new 00z ECWMF is quite a bit colder
than the 00z GFS and much cooler than our previous forecast.
It's worth mentioning that if this ECMWF solution verifies it
could create one or two nights (Wed and Thu nights) with the
risk of frost. Our latest forecast has cooled down by about 5-7
degrees versus 12 hours ago for the nighttime lows Wed and Thu,
but we're still closer to the warmer GFS. A moderating trend
should develop by Friday.

&&

.AVIATION /23Z SATURDAY THROUGH THURSDAY/...
AS OF 18Z...Expect mostly VFR conditions through the period.
There is a low chance of MVFR ceilings with some residual
moisture this afternoon and once again early this evening with
a final weak shortwave and more rainfall. Beyond this expect
another round of strong cold air advection through the lower
levels which will increase the winds. Expect very strong gusts
Sunday starting mid morning especially along the coastal
terminals lasting through the early afternoon hours.

Extended outlook...Expect VFR thru the period except possible
MVFR with isolated IFR conditions from ceilings and pcpn ahead
of the next cold frontal passage late Tuesday.

&&

.MARINE...
NEAR TERM /THROUGH SUNDAY/...
As of 300 PM Saturday...Winds and seas are elevated this afternoon with
41013 hovering around seven feet with southwest winds in a 20-25
knot range. These condiitons will persist through the afternoon and
evening hours. A cold front will move across the waters around
midnight with winds shifting to the northwest. Speeds remain
elevated and even increase Sunday morning to 25-30 knots sustained
with some gusts into gale criteria. Small craft condiitons remain
through Sunday.

SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 300 PM Saturday...As of 300 PM Saturday...As high
pressure builds to our west the local pressure gradient and
resulting winds will ease as Sunday night progresses. AS they
lighten to 10kt or less on Monday they will also back in
direction as the center of the high winds up to our south. By
Monday night they will have turned to the SW and pick up a few
knots in speed as a frontal boundary slowly approaches from the
north.

LONG TERM /TUESDAY THROUGH WEDNESDAY/...
As of 300 AM Saturday...Another cold front will approach from
the north Tuesday afternoon, reaching the Carolinas Tuesday
night. A wave of low pressure trickling eastward along the front
from Tennessee should intensify as it reaches the Carolina
coast Tuesday night. As soon as the low moves offshore there
should be a surge of northerly winds developing late Tuesday
night into Wednesday. Models are not completely in agreement
with the timing or strength of this feature. Most notably, this
morning's new ECMWF model is 6-9 hours slower and is also
considerably farther north with the low which delays the timing
of the surge and attenuates its strength this far south.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until 3 PM EDT Sunday for AMZ250-252-254-
     256.

&&

SYNOPSIS...MBB
NEAR TERM...DCH/SHK
SHORT TERM...MBB
LONG TERM...TRA
AVIATION...SHK
MARINE...TRA
Hazardous weather outlook, Mar 18, 7:16 PM EDT, 29 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
716 PM EDT Sat Mar 18 2017

NCZ087-096-099-105-107-109-192330-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-
716 PM EDT Sat Mar 18 2017

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Isolated strong to possibly severe thunderstorms will affect the area
through this evening. The severe storms have the capability to
produce damaging wind gusts and or hail pea to quarter size.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

For early Monday morning...
Scattered to areas of frost possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ108-110-192330-
Coastal New Hanover-Coastal Brunswick-
716 PM EDT Sat Mar 18 2017

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Isolated strong to possibly severe thunderstorms will affect the area
through this evening. The severe storms have the capability to
produce damaging wind gusts and or hail pea to quarter size.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-192330-
Coastal Pender-
716 PM EDT Sat Mar 18 2017

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Isolated strong to possibly severe thunderstorms will affect the area
through this evening. The severe storms have the capability to
produce damaging wind gusts and or hail pea to quarter size.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

For early Monday morning...
Scattered to areas of frost possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ017-023-024-032-033-039-053-055-192330-
Marlboro-Darlington-Dillon-Florence-Marion-Williamsburg-Inland Horry-
Inland Georgetown-
716 PM EDT Sat Mar 18 2017

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Tonight.

Isolated strong thunderstorms will affect the area early this
evening. The strong storms have the capability to produce 30 to 40
mph wind gusts or pea size hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

For early Monday morning...
Scattered to areas of frost possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ054-056-192330-
Coastal Horry-Coastal Georgetown-
716 PM EDT Sat Mar 18 2017

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-192330-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
716 PM EDT Sat Mar 18 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM EDT SUNDAY...

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...Tonight.

Isolated strong storms will move off the NC mainland between Surf
City and Cape Fear later this evening and could produce isolated 30
to 35 kt wind gusts.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

dch

In the hours before

Local storm report, Mar 18, 6:55 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
655 PM EDT SAT MAR 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             PEMBROKE                34.68N  79.20W
03/18/2017  E0.25 INCH       ROBESON            NC   PUBLIC

            REPORT OF PEA SIZE HAIL.

&&

EVENT NUMBER ILM1700026

LACORTE
Local storm report, Mar 18, 7:03 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
703 PM EDT SAT MAR 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             MAXTON                  34.74N  79.35W
03/18/2017  E0.25 INCH       ROBESON            NC   911 CALL CENTER

            REPORT OF PEA SIZE HAIL IN MAXTON. TIME ESTIMATED BY
            RADAR.

&&

EVENT NUMBER ILM1700027

LACORTE
Local storm report, Mar 18, 7:14 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
714 PM EDT SAT MAR 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     TSTM WND GST     LUMBERTON               34.61N  79.06W
03/18/2017  M54 MPH          ROBESON            NC   ASOS

&&

EVENT NUMBER ILM1700028

LACORTE
Local storm report, Mar 18, 7:20 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
720 PM EDT SAT MAR 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     HAIL             2 E SMITHS              34.65N  78.84W
03/18/2017  E0.25 INCH       ROBESON            NC   911 CALL CENTER

            DISPATCH REPORTS PEA SIZE HAIL NEAR ROBESON AND BLADEN
            COUNTY LINE ON HWY 41.

&&

EVENT NUMBER ILM1700029

LACORTE
Local storm report, Mar 18, 7:27 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
727 PM EDT SAT MAR 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             ELIZABETHTOWN           34.63N  78.61W
03/18/2017  E1.00 INCH       BLADEN             NC   FIRE DEPT/RESCUE

            REPORT OF DIME AND QUARTER SIZE HAIL IN ELIZABETHTOWN
            NEAR COURTHOUSE.

&&

EVENT NUMBER ILM1700030

LACORTE
Local storm report, Mar 18, 7:32 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
732 PM EDT SAT MAR 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     TSTM WND DMG     2 NNE SHINGLEFORD CROSS 34.64N  78.79W
03/18/2017                   BLADEN             NC   911 CALL CENTER

            REPORT OF TREE DOWN ON HWY 41 NEAR INTERSECTION OF
            MARVIN HAMMOND DR. TIME ESTIMATED BY RADAR.

&&

EVENT NUMBER ILM1700031

LACORTE

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 6:02 PM EDTSpecial Weather StatementILMRobeson43 min
Mar 18, 6:21 PM EDTSevere Thunderstorm WarningILMRobeson39 min
Mar 18, 6:59 PM EDTSevere Thunderstorm WarningILMBladen, Robeson61 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.